Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Morristown, TN

February 25, 2011Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Feb 25, 2011, 2:54 AM EST for Cherokee County, Clay County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 25, 2011, 2:54 AM EST (07:54 UTC)
Expired
Feb 25, 2011, 3:30 AM EST
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 3:15 AM ESTTSTM WND DMG3 Se Murphy, NCONE TREE DOWN ON HARSHAW RD AND SEVERAL DOWN ON US 19

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:59 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS54 KMRX 250754
SVRMRX
NCC039-043-250830-
/O.NEW.KMRX.SV.W.0014.110225T0754Z-110225T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 AM EST FRI FEB 25 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  EXTREME WESTERN CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 330 AM EST

* AT 250 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHEAST OF
  DUCKTOWN...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...ANDREWS...UNAKA AND MARBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3499 8431 3520 8428 3524 8423 3523 8414
      3527 8403 3520 8397 3523 8382 3522 8373
      3516 8373 3515 8383 3511 8389 3498 8401
TIME...MOT...LOC 0754Z 257DEG 53KT 3520 8420

$$
1 follow-up statement
413 
WWUS54 KMRX 250825
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EST FRI FEB 25 2011

NCC039-043-250835-
/O.EXP.KMRX.SV.W.0014.000000T0000Z-110225T0830Z/
CHEROKEE NC-CLAY NC-
325 AM EST FRI FEB 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WESTERN CLAY AND
CHEROKEE COUNTIES WILL EXPIRE AT 330 AM EST...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 3499 8431 3520 8428 3524 8423 3523 8414
      3527 8403 3520 8397 3523 8382 3522 8373
      3516 8373 3515 8383 3511 8389 3498 8401
TIME...MOT...LOC 0825Z 257DEG 53KT 3530 8365

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:15 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Feb 24, 9:15 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EST THU FEB 24 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM OVER
NORTHWEST TN...WITH ITS ASSOCIATED WARM FRONT STRETCHING EAST ACROSS
THE TN RIVER VALLEY AND BISECTING THE FORECAST AREA. HIGH WINDS DUE
TO MOUNTAIN WAVES ARE CURRENTLY BEING REPORTED AROUND THE
FOOTHILLS...WITH THE COVE MTN FIRE TOWER REPORTING WIND GUSTS UP TO
71 MPH AND CAMP CREEK GUSTING UP TO 54 MPH. EXPECT THESE HIGH WINDS
TO INCREASE FURTHER THROUGH THE NIGHT...SINCE MODELS INDICATE A VERY
STRONG 850 MB JET (AROUND 70 TO 80 KT) ALONG THE COLD FRONT AS IT
MOVES EAST ACROSS THE TN RIVER VALLEY. A SQUALL LINE OF CONVECTION
WAS OCCURRING ALONG THE COLD FRONT OVER WEST TN...AND EXPECT THIS
CONVECTIVE LINE TO CONTINUE ADVANCING EASTWARD INTO THE FORECAST
AREA LATER TONIGHT AFTER MIDNIGHT. MODELS STILL INDICATE THAT
INSTABILITY WILL BE WEAKENING OVERNIGHT...BUT STILL EXPECT SOME
STORMS TO PRODUCE DAMAGING WINDS DUE TO THE STRONG UPPER-LEVEL WINDS
ALONG THE COLD FRONT.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO TWEAK THE
TEMPS AND PRECIP WORDING ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   56  61  32  63  44 / 100  20  10  10  10
KNOXVILLE AIRPORT, TN     48  58  31  61  40 / 100  40  10  10  10
OAK RIDGE, TN             48  58  29  61  40 / 100  30  10  10  10
TRI CITIES AIRPORT, TN    45  54  26  58  32 / 100  50  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 3 PM EST /2 PM CST/ FRIDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SULLIVAN...UNION...WEST POLK.

VA...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Feb 24, 9:35 PM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EST THU FEB 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
935 PM EST (835 PM CST) THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS THE
TENNESSEE RIVER VALLEY TONIGHT...BRINGING WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. A STRONG WIND FIELD IS EXPECTED WITH THIS
COLD FRONT...WHICH MAY CAUSE A FEW STORMS TO BECOME SEVERE WITH
DAMAGING WINDS. IN ADDITION...THE STRONG PRESSURE GRADIENT WILL
BRING WINDY CONDITIONS TO THE MOUNTAINS AN THEIR ADJACENT FOOTHILLS.

PLEASE SEE THE WIND WARNING/ADVISORY PRODUCT (MEMNPWMRX) FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION EARLY NEXT
WEEK...BRINGING A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SUNDAY NIGHT OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AND POSSIBLY AGAIN
SUNDAY NIGHT OR MONDAY.

In the hours before

Local storm report, Feb 25, 1:40 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
02/25/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            FOUR TREES DOWN IN AND AROUND DUNLAP. REPORTED BY
            DISPATCH.

&&

GRC
Local storm report, Feb 25, 2:22 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
02/25/2011                   ROANE              TN   LAW ENFORCEMENT

            TWO TREES DOWN IN HARRIMAN. ONE TREE DOWN IN ROCKWOOD.
            ONE TREE DOWN IN OLIVER SPRINGS. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Feb 25, 2:43 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 AM EST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     DAYTON                  35.49N 85.01W
02/25/2011                   RHEA               TN   LAW ENFORCEMENT

            TWO TREES DOWN AND NUMEROUS POWER OUTAGES IN DAYTON.
            REORTED BY DISPATCH.

&&

GRC

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.